Indiana, 2022

Flood and Damaging Winds in Indiana, July 5, 2022

July 5, 2022 · NWS IWX · 4 events in 3 counties and zones

Three to seven inches of rain fell in Whitley and Allen Counties, IN on the morning of July 5. There was some tree damage in the area as these thunderstorms moved through.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Three to seven inches of rain fell in Whitley and Allen Counties, IN on the morning of July 5. There was some tree damage in the area as these thunderstorms moved through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 5, 6:06 AM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 5, 6:06 AM EST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
706 AM EDT Tue Jul 5 2022

.SYNOPSIS...
Issued at 528 AM EDT Tue Jul 5 2022

Showers and thunderstorms are expected on and off through the week.
Some of those storms tonight into Thursday could be strong to
severe. Heavy rain, damaging winds, and large hail are the main
threats in the strongest storms. Otherwise, it will be hot and humid
this week, with highs in the mid to upper 80s and low 90s. Heat
indices today into Wednesday will be in the 90s and low hundreds.

&&

.SHORT TERM...(Today and Tonight)
Issued at 528 AM EDT Tue Jul 5 2022

As of this writing, a severe thunderstorm watch is in effect for
portions of our forecast area (south and east), with a squall line
diving southeastward along the instability axis draped from NW to
SE. Behind that is the trailing stratiform region, and a few cells
popped up ahead of the main line over our far south-so a majority of
our CWA is getting rain right now (THANKFULLY!). Looks like we have
about 30-50 knots of bulk effective shear and 200-1000 J/KG of mixed
layer cape so far-but the line is dying out on the far southwest
side (outflow dominant) and thus expect the remainder of the severe
threat this AM to be confined to locations along and east of Cass
County, IN. Will continue to clear the watch behind the line as
needed. Thus far we've received some reports/obs of gusty winds to
around 35 to 45 knots and heavy rain. That being said-there is still
a threat for a few more strong-severe wind gusts given environmental
conditions. As for the rest of the day...well. It will be
interesting to see what happens!

SPC has us in a slight risk for strong-severe storms. Models of
course are spewing out a pot-pourri of solutions ranging from no
rain to likely/categorical chances. Much of how things evolve this
morning will determine the rest of today. We'll likely see a break
in mid-late morning into the afternoon (15-19z) once this storm
complex exits the area with a brief ridge/cap that develops. Have
pops dropping to around 20 percent at that time to account for
potential decrease in shower/storm activity-but not quite sure it
will happen. Most of the guidance that has us dry at that time dont'
show the current upstream activity popping up along the frontal
boundary extending from Iowa all the way southeast towards our line
of storms. We are getting enhanced reflectivities behind our main
line corresponding to that boundary as well-so opted to keep pops in
line with the models that show this.

The surface low centered over Upper Michigan/WI will shift ESE and
reach Quebec by 00z tonight, bringing a cold front southward out of
Michigan around mid afternoon-evening, enhanced by the lake. It will
reach our southern CWA border by Wednesday morning and stall out-
providing a focus for continued precipitation/storm chances. We also
get steeper mid-level lapse rates this afternoon with a shortwave
that moves through aloft on the periphery of our upper level ridge.
Given the PWAT of around 2 inches, warm cloud depths up to 14Kft,
and slower storm motion. If the mean flow is parallel to the
boundary that sets up as models suggest, we'll have the potential
for training storms and thus heavy rain/flooding concerns through
tonight. Damaging winds and large hail are also on the table for the
late afternoon-evening storms as most of the models show around 3000-
5000 J/kg surface CAPE and bulk effective shear of around 25 to 40
knots (in the middle of the day, there's around 20 knots). So I
largely agree with SPC's decision to expand the slight risk across
much of our area.

Heat advisory is still in effect for today, with highs climbing into
the upper 80s and low 90s. Heat indices will be as high as 105-107
degrees. Confidence is medium to high-how hot we get depends on
whether or not we break out of the clouds enough, and if
showers/storms are limited during the late morning-early afternoon
time period. If not, we may have slightly lower temperatures and
heat indices. Either way-it's not going to be very pleasant outside.
Drink a lot of water, take breaks in the A/C frequently, and wear
sunscreen if you will be spending much time outdoors today. Lows
will be in the upper 60s and low 70s.

&&

.LONG TERM...(Wednesday through Monday)
Issued at 528 AM EDT Tue Jul 5 2022

Challenging forecast for this week as we deal with hot and humid
conditions, and thus rain/t-storm and heavy rain potential. Our area
will be on the northern periphery of a broad ridge anchored over the
southern CONUS-so we'll be susceptible to passing shortwaves on the
axis of hot/humid/unstable air. So there will be chances for showers
and thunderstorms each day through Saturday. Kept mostly consensus
pops from Thursday onward as confidence is low to mid range. The
first wave will be moving through Wednesday, interacting with our
stalled boundary. Have likely pops in the south, chance elsewhere
but it could change based on where boundaries set up prior to that.
SPC still has our area in a slight risk for Wednesday, as there is
potential for strong-severe storms. Think this is reasonable given
the moisture, instability, and 35-45 knots of bulk effective shear.
Just didn't get cute with the details given the set up depends on
today and tonight's convection. Heat and humidity will continue,
with highs in the upper 80s and low 90s Wednesday (heat indices
range from 100 to 106 degrees, mainly along/south of US 30-much
drier and cooler to the north), and then the mid to upper 80s
Thursday.

Cooler conditions for Friday into Sunday, with highs in the upper
70s and low 80s. Outside of chances for showers and storms Friday
into early Saturday, dry conditions are expected. Heat and rain/t-
storm chances return for the start of next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 702 AM EDT Tue Jul 5 2022

VFR to MVFR conditions will dominate the TAF period, with
potential for IFR in any heavier showers or storms. Ongoing
convection will exit the area by late morning, so have covered the
earlier period with VCSH at KSBN/VCTS at KFWA (tempos for storms
at KFWA). There will be a lull in showers/storms from late morning
into at least mid afternoon-then expect a cold front to sink
southward and stall out. Kept VCTS/VCSH etc. in for the later
afternoon and overnight with PROB30 groups to account for the
uncertainty. Conditions will depend on where the front sets up and
also where any remnant outflow boundaries from this mornings
convection, so greater detail will be added as these things become
clear. Expect to have more widespread rain and storms later
tonight into Wednesday AM.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory from 1 PM EDT /noon CDT/ this afternoon to 10 PM
     EDT /9 PM CDT/ this evening for INZ003>009-012>018-020-
     022>027-032>034.

MI...Heat Advisory from 1 PM this afternoon to 10 PM EDT this evening
     for MIZ077>081.

OH...Heat Advisory from 1 PM this afternoon to 10 PM EDT this evening
     for OHZ001-002-004-005-015-016-024-025.

LM...NONE.
&&

SYNOPSIS...MCD
SHORT TERM...MCD
LONG TERM...MCD
AVIATION...MCD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 5, 5:06 AM EST, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
606 AM EDT Tue Jul 5 2022

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-061015-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
606 AM EDT Tue Jul 5 2022 /506 AM CDT Tue Jul 5 2022/

...HEAT ADVISORY IN EFFECT FROM 1 PM EDT /NOON CDT/ THIS AFTERNOON
TO 10 PM EDT /9 PM CDT/ THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There are chances for thunderstorms today and tonight. Some of these
storms could be strong to severe. Damaging wind, heavy rain, and
perhaps hail up to 1 inch in diameter will be the primary threats in
the strongest storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There are daily chances for thunderstorms Tuesday into Saturday.
Storms Wednesday and Wednesday evening could be strong to severe,
with damaging wind, large hail, and heavy rain as the primary
threats. Localized flooding is possible in areas that see the most
rain today into tonight.

Heat indices in the upper 90s and low hundreds are expected again on
Wednesday, with the highest values along and south of highway 30.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ043-046-061015-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
606 AM EDT Tue Jul 5 2022

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

There are chances for thunderstorms tonight. Some of these storms
could be strong to severe. Damaging wind, heavy rain, and perhaps
hail up to 1 inch in diameter will be the primary threats in the
strongest storms.

High temperatures today will be in the upper 80s and low 90s, with
heat indices around 100 degrees.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There are daily chances for thunderstorms Wednesday through
Saturday. Storms Wednesday into Wednesday evening could be strong to
severe, with damaging wind, large hail, and heavy rain as the
primary threats.

High temperatures Wednesday will be in the upper 80s and low 90s,
with heat indices around 100 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 5, 4:02 AM EST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Northern Indiana
502 AM EDT Tue Jul 5 2022

OHZ004-005-015-016-024-025-050945-
Henry OH-Allen OH-Putnam OH-Defiance OH-Van Wert OH-Paulding OH-
502 AM EDT Tue Jul 5 2022

...Strong thunderstorms will impact portions of Putnam, southeastern
Defiance, southeastern Paulding, south central Henry, eastern Van
Wert and Allen Counties through 545 AM EDT...

At 502 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Continental to near Van Wert. Movement was
southeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Continental around 510 AM EDT.
  Ottoville around 515 AM EDT.
  Delphos and Glandorf around 520 AM EDT.

Other locations in the path of these storms include Ottawa,
Spencerville, Leipsic, Elida, Pandora, Lima, Bluffton and Fort
Shawnee.

This includes Interstate 75 between mile markers 119 and 122, and
between mile markers 125 and 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 AM EDT for
northwestern and west central Ohio.

&&

LAT...LON 4066 8413 4066 8422 4069 8422 4069 8433
      4085 8466 4123 8428 4115 8388 4091 8388
TIME...MOT...LOC 0902Z 293DEG 30KT 4115 8426 4088 8453

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JBALL
Local storm report, Jul 5, 7:07 AM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
807 AM EDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 AM     TSTM WND GST     WETSEL                  40.95N 84.44W
07/05/2022  M46 MPH          VAN WERT           OH   EMERGENCY MNGR

&&
Local storm report, Jul 5, 7:11 AM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
811 AM EDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 AM     HEAVY RAIN       BLUFFTON                40.74N 85.17W
07/05/2022  M0.43 INCH       WELLS              IN   PUBLIC

            0.43 INCHES OF RAIN RECORDED SINCE MIDNIGHT.

&&
Local storm report, Jul 5, 7:13 AM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
813 AM EDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 AM     HEAVY RAIN       NEW HAVEN               41.07N 85.03W
07/05/2022  M2.10 INCH       ALLEN              IN   TRAINED SPOTTER

&&
Local storm report, Jul 5, 7:37 AM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
837 AM EDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 AM     HEAVY RAIN       WALLEN                  41.16N 85.17W
07/05/2022  M4.01 INCH       ALLEN              IN   PUBLIC

            RAINFALL TOTAL FOR THE PAST 24 HOURS.

&&
Local storm report, Jul 5, 7:45 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
845 AM EDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 AM     HEAVY RAIN       CHURUBUSCO              41.24N 85.32W
07/05/2022  M4.20 INCH       WHITLEY            IN   PUBLIC

&&

The radar

The Northern Indiana radar (KIWX), 27 km away, was scanning. The volume nearest the first event began at 13:03 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Kosciusko

When
July 5, 8:00 AM EST to 8:01 AM EST
Where
Kosciusko County, 1.04 mi W of Atwood
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.270, -86.000

Tree branches of 1 to 3 inches in diameter were snapped along US 30.

Flood, Whitley

When
July 5, 8:00 AM EST to 9:00 AM EST
Where
Whitley County, 0.02 mi NNW of Churubusco to 0.06 mi ENE of Churubusco
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
41.230, -85.320

In Churubusco, the public reported that there was six to twelve inches of water over the roadway.

Thunderstorm Wind, Kosciusko

When
July 5, 8:05 AM EST to 8:06 AM EST
Where
Kosciusko County, 2.14 mi SSE of Winona Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
41.190, -85.840

Two healthy, one-foot diameter pine trees were snapped.

Thunderstorm Wind, Huntington

When
July 5, 8:50 AM EST to 8:51 AM EST
Where
Huntington County, 2.14 mi NNE of Roanoke
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.000, -85.360

The emergency manager reported that powerlines were downed in water along US 24.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048019, 1048022, 1048020, 1048023.